Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 22, 2021Garfield County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 22, 2021, 1:13 PM MDT for Garfield County, Utah. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2021, 1:13 PM MDT (19:13 UTC)
Expired
Jul 22, 2021, 1:45 PM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT

County Garfield County, UT

The radar

The Cedar City radar (KICX), 68 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 1:20 PM MDTHAIL 1.5Bryce Cyn Np, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS85 KSLC 221913
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
113 PM MDT Thu Jul 22 2021
 
UTZ125-127-128-221945-
South Central Utah UT-Bryce Canyon Country UT-Southern Mountains UT-
113 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 145 PM MDT...

At 112 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Bryce Canyon National Park, or 30 miles west
of Escalante...moving northeast at 15 mph.

Penny to nickel size hail and wind gusts up to 50 mph will be
possible.

Locations impacted include...
Bryce Canyon National Park, Tropic and Rubys Inn. 

This includes Utah Route 12 between mile markers 9 and 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3756 11216 3773 11224 3793 11204 3770 11188
TIME...MOT...LOC 1912Z 222DEG 15KT 3768 11215 

$$

ND

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 22, 10:14 AM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 22, 10:14 AM MDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1014 AM MDT Thu Jul 22 2021

.SYNOPSIS...
High pressure near the Four Corners will get suppressed southward
as a trough moves eastward along the Canadian border today. Drier
westerly flow will move into northern Utah for the weekend, while
deep moisture will linger across the south leading to daily
showers and thunderstorms with localized heavy rainfall.

&&

.DISCUSSION...Deep moisture remains across much of the CWA today
but will start to dry out some across northern late today and
overnight as a shortwave trough moves east along the Canadian
border turning our flow westerly across northern Utah. As this
boundary comes across this evening there is a chance for a
consolidated or broken line of thunderstorms from about Ogden
southward to Provo between about 1900 and 2300 this evening. Gusty
winds and locally heavy rain are a concern with these storms.

Farther south the atmosphere is juiced up and the wind flow is
light so any thunderstorms will be slow moving adding to the
potential of flash flooding. After collaborating with WPC, WPC has
extended the slight chance of Excessive Rain Outlook for today to
include the Brian Head and Zion National Park as well as the
Capitol Reef area. The storm motion across the south will be
mainly easterly midday time frame but become more southeasterly
over the Escalante Staircase which is favorable for storms to move
down drainage. Farther west, the winds aloft will be southwesterly
which will make the storm motion towards the northeast which is
not as favorable for flash flooding as far as down drainage
motion, but with the deep moisture and slow motion storms could
release abundant rain in a short period of time. Will be
considering a Flash Flood Watch into Zion for this afternoon and
evening.

&&

.AVIATION...KSLC...Medium confidence that current southerly
winds will indeed switch to northwest in the 20-21z timeframe; with
a 40% chance that winds will instead remain southerly and become
gusty. Periods of gusty and erratic winds are likely around any
shower development after 20z. Also medium confidence of a system
moving through the terminal between 02-05z this evening, bringing
showers accompanied by gusty and erratic winds within a southerly
flow.

Rest of Utah and southwest Wyoming...Showers and thunderstorms are
expected to develop across southern and central Utah, with the best
window for thunderstorms occurring between 18-03z. Precipitation
chances decrease farther north, but outflow from showers and
thunderstorms during the late afternoon into early evening could
result in gusty and erratic winds. VFR conditions are expected
outside of thunderstorms areas where MVFR conditions are possible.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ128-129.

WY...None.
&&

SHORT TERM...Struthwolf
AVIATION...Verzella

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 22, 4:06 AM MDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
406 AM MDT Thu Jul 22 2021

UTZ101>131-WYZ021-231200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
406 AM MDT Thu Jul 22 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Daily showers and thunderstorms will be capable of heavy rain,
gusty winds and small hail each afternoon and evening. Those
planning outdoor activities especially across particularly flood
prone areas of southern Utah should continue to monitor future
forecasts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily showers and thunderstorms will be capable of heavy rain,
gusty winds and small hail each afternoon and evening. Those
planning outdoor activities especially across particularly flood
prone areas of southern Utah should continue to monitor future
forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 22, 11:16 AM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1116 AM MDT Thu Jul 22 2021

UTZ125>127-221745-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-
1116 AM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GARFIELD AND EAST
CENTRAL IRON COUNTIES UNTIL 1145 AM MDT...

At 1115 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Panguitch, or 32 miles south of Beaver...
moving northeast at 20 mph.

Half inch hail will be possible.

Locations impacted include...
Panguitch and Hillsdale.

This includes US Route 89 between mile markers 126 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3774 11254 3786 11264 3805 11231 3781 11215
TIME...MOT...LOC 1715Z 241DEG 18KT 3782 11250

ND
Special weather statement, Jul 22, 11:41 AM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1141 AM MDT Thu Jul 22 2021

UTZ125>127-221830-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-
1141 AM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 1230 PM MDT...

At 1138 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Panguitch, or 33 miles south of Junction...
moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible. Heavy
rainfall is also occurring with this storm, and may lead to
localized flooding. Persistent rain rates of 3 inches per hour are
estimated from radar estimation within this thunderstorm.

Locations impacted include...
Panguitch, Hatch, Red Canyon and Hillsdale.

This includes the following highways...
 US Route 89 between mile markers 116 and 133.
 Utah Route 12 between mile markers 0 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3765 11252 3784 11254 3791 11220 3764 11219
TIME...MOT...LOC 1738Z 248DEG 14KT 3779 11243

ND
Special weather statement, Jul 22, 1:02 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
102 PM MDT Thu Jul 22 2021

UTZ122-125-221945-
Southwest Utah UT-Southern Mountains UT-
102 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IRON COUNTY UNTIL
145 PM MDT...

At 101 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Cedar City...moving northeast at 20 mph.

Penny size hail will be possible. Heavy rainfall is also occurring
with this storm, and may lead to localized flooding.

Locations impacted include...
Cedar City, Enoch, Summit and Hamilton Fort.

This includes the following highways...
 Interstate 15 between mile markers 48 and 71.
 Utah Route 56 between mile markers 49 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3753 11328 3771 11327 3787 11293 3762 11291
TIME...MOT...LOC 1901Z 222DEG 15KT 3768 11312

ND
Special weather statement, Jul 22, 1:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
113 PM MDT Thu Jul 22 2021

UTZ125-127-128-221945-
South Central Utah UT-Bryce Canyon Country UT-Southern Mountains UT-
113 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 145 PM MDT...

At 112 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Bryce Canyon National Park, or 30 miles west
of Escalante...moving northeast at 15 mph.

Penny to nickel size hail and wind gusts up to 50 mph will be
possible.

Locations impacted include...
Bryce Canyon National Park, Tropic and Rubys Inn.

This includes Utah Route 12 between mile markers 9 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3756 11216 3773 11224 3793 11204 3770 11188
TIME...MOT...LOC 1912Z 222DEG 15KT 3768 11215

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:41 PM MDTFlash Flood Warning Considerable damage threatSLCKane6 hr
Jul 22, 2:43 AM MDTFlash Flood WatchSLCEmery, Garfield, Kane, Sevier, Washington, Wayne20 hr
Jul 22, 11:16 AM MDTSpecial Weather StatementSLCPiute29 min
Jul 22, 11:41 AM MDTSpecial Weather StatementSLC49 min
Jul 22, 11:54 AM MDTFlood WatchSLCBeaver, Garfield, Iron, Kane, Piute, Washington and 1 more11 hr
Jul 22, 1:02 PM MDTSpecial Weather StatementSLCIron43 min
Jul 22, 1:18 PM MDTAreal Flood AdvisorySLCIron117 min
Jul 22, 1:20 PM MDTSevere Thunderstorm WarningSLCGarfield25 min
Jul 22, 1:45 PM MDTSpecial Weather StatementSLCKane45 min
Jul 22, 2:00 PM MDTSpecial Weather StatementSLCBeaver30 min
Jul 22, 2:13 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane3 hr
Jul 22, 2:13 PM MDTSevere Thunderstorm WarningSLCBeaver32 min
Jul 22, 2:34 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Jul 22, 2:42 PM MDTAreal Flood AdvisorySLCBeaver2 hr
Jul 22, 2:58 PM MDTSevere Thunderstorm WarningSLCWashington32 min
Jul 22, 3:08 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Jul 22, 3:14 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane5 hr
Jul 22, 3:14 PM MDTSpecial Weather StatementSLCWashington46 min
Jul 22, 3:30 PM MDTSevere Thunderstorm WarningSLCGarfield
Jul 22, 3:46 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane7 hr
Jul 22, 4:02 PM MDTSevere Thunderstorm WarningSLCIron28 min
Jul 22, 4:15 PM MDTSpecial Weather StatementSLCBox Elder30 min
Jul 22, 4:28 PM MDTSevere Thunderstorm WarningSLCIron32 min
Jul 22, 4:48 PM MDTSpecial Weather StatementSLCWashington27 min
Jul 22, 5:51 PM MDTSpecial Weather StatementSLC39 min
Jul 22, 5:58 PM MDTFlash Flood Warning Considerable damage threatSLCUtah3 hr

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.